Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 1348  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (372 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed90    
    Printed1    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
CASE SNIPPET
Year : 2020  |  Volume : 66  |  Issue : 1  |  Page : 54

Doxycycline-induced staining of teeth and malar rash in a child


Advanced Eye Centre, Post Graduate Institute of Medical Education and Research, Chandigarh, India

Date of Submission27-Jul-2019
Date of Acceptance26-Aug-2019
Date of Web Publication13-Jan-2020

Correspondence Address:
S Kaushik
Advanced Eye Centre, Post Graduate Institute of Medical Education and Research, Chandigarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jpgm.JPGM_454_19

Rights and Permissions




How to cite this article:
Joshi G, Dhingra D, Pandav S S, Kaushik S. Doxycycline-induced staining of teeth and malar rash in a child. J Postgrad Med 2020;66:54

How to cite this URL:
Joshi G, Dhingra D, Pandav S S, Kaushik S. Doxycycline-induced staining of teeth and malar rash in a child. J Postgrad Med [serial online] 2020 [cited 2020 Jan 21];66:54. Available from: http://www.jpgmonline.com/text.asp?2020/66/1/54/275710




A 6-year-old girl had intractable glaucoma secondary to cataract surgery, and required Glaucoma Drainage Device (GDD) implantation. She subsequently had GDD tube exposure, for which the conjunctiva had to be resutured. At time of discharge, oral doxycycline (5 mg/kg/day od) was started for its anti-inflammatory properties to aid conjunctival healing.[1],[2],[3] Three weeks later, she presented with black staining of all her deciduous teeth and a malar rash on face ([Figure 1], Panel A). Parents had given the child the dose twice daily which had resulted in this adverse effect. Doxycycline was stopped immediately. Three months later, the teeth stains and skin rash had disappeared ([Figure 1], Panel B). Causality analysis done for this adverse event by Naranjo adverse drug reaction probability scale [4] gave a score of 7 suggestive of probable association of adverse event with drug use.
Figure 1: Panel A: Black staining of the teeth after 3 weeks of treatment with doxycycline (solid arrow) and malar rash over the tip of nose and cheeks (block arrow). Panel B: Disappearance of the rash and reversal of teeth staining after 3 months of stopping the drug

Click here to view


Tetracyclines are responsible for teeth staining because of deposition of drug-calcium complexes in dentine and enamel, which darken on sun exposure. Doxycycline because of its weak calcium binding capacity (19%) compared to tetracycline (39.5%) has been found to be safe in children <8 years for short-term use without the side effects of visible teeth staining.[5],[6]

Doxycycline is a broad-spectrum antibiotic. The Centre for Disease Control (CDC) has recommended its use for treatment of acute and chronic Q fever and tick-borne rickettsial diseases in young children. In recent times, it has been frequently used as a part of the treatment for ocular surface diseases.[2] Its therapeutic value has been attributed to an ability to inhibit matrix metalloproteinase (MMP) activity and both MMP and interleukin (IL)-1 synthesis. In ophthlamic care, it has been used succesfully for conjunctival erosions over drainage devices, post-trabeculectomy bleb leaks,[3] dry eye, inclusion conjunctivitis, and corneal erosions.

This case snippet should serve to alert ophthalmologists who prescribe doxycycline in children. They should ensure that the parent has understood the correct dosage. Fortunately, in our patient, cessation of the drug resulted in a reversal of teeth stains and the disappearance of the malar rash.

Declaration of patient consent

The authors certify that appropriate patient consent was obtained.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
 :: References Top

1.
Todd SR, Dahlgren FS, Traeger MS. No visible dental staining in children treated with doxycycline for suspected Rocky Mountain spotted fever. J Pediatr 2015;166:1246-51.  Back to cited text no. 1
    
2.
Smith VA, Cook SD. Doxycycline-A role in ocular surface repair. Br J Ophthalmol 2004;88:619-25.  Back to cited text no. 2
    
3.
Kiranmaye T, Garudadri CS, Senthil S. Role of oral doxycycline and large diameter bandage contact lens in the management of early post-trabeculectomy bleb leak. BMJ Case Rep 2014;2014:bcr2014208008.  Back to cited text no. 3
    
4.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 4
    
5.
Forti G, Benincori C. Doxycycline and the teeth. Lancet 1969;12:782.  Back to cited text no. 5
    
6.
Gaillard T, Briolant S, Madamet M, Pradines B. The end of dogma: The safety of doxycycline use in young children for malaria treatment. Malar J 2017;16:148.  Back to cited text no. 6
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow